Nonlinear Asymmetric Buckling of Truncated Spherical Shells

[+] Author and Article Information
M. T. Wu

Micro Switch Division, Honeywell, Inc., Freeport, Ill.

Shun Cheng

Department of Engineering Mechanics, University of Wisconsin, Madison, Wisc.

J. Appl. Mech 37(3), 651-660 (Sep 01, 1970) (10 pages) doi:10.1115/1.3408594 History: Received May 12, 1969; Revised January 20, 1970; Online July 12, 2010


This paper is concerned with the theoretical study of buckling of truncated spherical shells. Sander’s nonlinear equations for deep shells are used and the equations of equilibrium are expressed in terms of displacements for spherical shells. Based on these equations, analyses are made for calculating prebuckling axisymmetric equilibrium positions and then examining these equilibrium states for points of bifurcation into asymmetric buckling deformations. An eigenvalue problem is formulated and the buckling loads for truncated spherical shells of different geometrical parameters are obtained numerically. The numerical results for the prebuckling axisymmetric deformations and the points of bifurcation are shown on graphs.

Copyright © 1970 by ASME
Your Session has timed out. Please sign back in to continue.






Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In